Kentucky, 2015

Heavy Rain in Kentucky, August 30, 2015

August 30, 2015 · NWS PAH · 1 event in 1 county or zone

An area of thunderstorms remained nearly stationary over parts of southwestern Kentucky. The storms occurred along a stationary 500 mb trough axis oriented from southwest to northeast across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An area of thunderstorms remained nearly stationary over parts of southwestern Kentucky. The storms occurred along a stationary 500 mb trough axis oriented from southwest to northeast across the Ohio Valley. The storms were fed by a moist low-level southwest wind flow around high pressure centered over the Carolina coast. Very heavy rainfall was the primary hazard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 30, 12:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 30, 12:47 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
147 PM CDT SUN AUG 30 2015

.SHORT TERM...(This evening through Tuesday night)
Issued at 121 PM CDT SUN AUG 30 2015

Tropical like environ with dew points hovering around 70F and
temps ranging thru the 80s. Isolated to widely scattered showers
starting to become a little more numerous Lakes area wky as we
head thru the peak diurnal heating hours...but still low chance
pops type coverage. This will persist into/thru the evening, after
which we should see maybe an isolated shower but less than
mentionable pops for zfp.

Slowly surface high pressure retrogrades back across Ohio River
valley thru Tuesday. Still lingering presence of Low pressure
aloft may touch off an isolated any time shower or storm, but will
leave Mon-Tue dry as inherited until a stronger signal is noted.

Temps/Dew points wont move much. Highs will range u80s/nr 90 and
lows will range u60s/nr 70.

.LONG TERM...(Tuesday night through Sunday)
Issued at 147 PM CDT SUN AUG 30 2015

Hot and dry conditions are expected during the long-term period
beneath a large upper-level high. Very little difference in temps or
humidity is expected from day to day.

Compared to yesterday, the models have come into better agreement
that a weak upper-level low to our south will have no impact on our
region. The upper low is forecast to drift southeast to the Gulf
Coast by Labor Day weekend. As the upper low drifts away, the upper
ridge is forecast to strengthen over the Illinois/Indiana area. A
deep easterly flow of dry air is expected through much of the period.

Given the easterly low level flow, dew points are not forecast to be
as high as previous heat waves this summer. Forecast dew points
through the long term will be from 65 to 70, which is rather low
compared to the 75 to 80 degree dew points this summer. The ground
has become significantly drier since the July flooding events, which
supports a forecast of lower humidity levels.

The pronounced easterly component to the flow, along with 850 mb
temps hovering mostly in the upper teens, suggests highs will not
exceed the lower 90s. The forecast will remain consistent with highs
around 90 each day. Overnight lows will generally be in the upper
60s.

&&

.AVIATION...
Issued at 121 PM CDT SUN AUG 30 2015

MVFR to low VFR cigs are possible as isolated to widely scattered
showers/storms affect forecast area. For now, devoid of terminal
mention, but vicinity is under consideration. Will monitor.
Otherwise should see scattering clouds VFR tonight and another
brief window of late nite-early am patchy fog possible.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Aug 30, 4:00 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT SUN AUG 30 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
500 AM CDT SUN AUG 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF NON SEVERE THUNDERSTORMS TODAY AND
TONIGHT. LOCALLY HEAVY RAIN AND DEADLY LIGHTNING WILL BE THE MAIN
HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Trigg

When
August 30, 2:00 PM CST to 3:00 PM CST
Where
Trigg County, 3.91 mi SW of Cadiz
Reported by
Mesonet
Coordinates
36.830, -87.870

The mesonet site near Cadiz measured 1.82 inches of rain in one hour.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593431.